Weight Loss Support - Birth control and weight loss




View Full Version : Birth control and weight loss


tsots
02-17-2006, 12:00 AM
Well, I am so tempted to raid my fridge and have some leftover lasagna, but I am really resisting the temptation. So, I am on my computer and trying to take my mind off from the lasagna. :^:
I have a question for you ladies! I've been really good at just sticking to my calories, and with my planned meals. But its been getting worse for the past month or so. I am thinking does it anything to do with my birth control shot. I get this birth control shot for every three months, and I needed to get one about a month ago, however do to with some complications we're waiting for doctor's okay. I could use something else, but the shots are easier for me. Does hormone change can cause my hunger. I never felt hungry before, but nowdays its common for me to feel starving after having very balanced and healthy meals that are I've been having throughout my weight loss. Anyone went through same thing, or is it just me. It could be just me mentally thinking that it could be the cause, or may its just my excuse. I am not really sure about these things, so please any suggestions, or toughts and experience could help!!!


Kim R
02-17-2006, 07:26 AM
Well, I don't use chemical birth control but I definitely notice a peak in hunger just prior to ovulation. (At the same time, my sense of smell gets freakish. I can smell the ink from a ball point pen.)

I guess it would make sense that a birth control shot would affect eating in some way. Doesn't it mimic pregnancy?

cinnamonspice
02-17-2006, 09:36 AM
Be warned about the shot. It can cause a lot of weight gain. I gained 60 lbs in one year. It messes up your system even after you stop taking it (according to my doctor anyway). I would look into something else. Just my opinion.


cemetarysiren25
02-17-2006, 09:58 AM
The Pill, the Shot, the Patch...they all cause weight gain.

I had the Mirena IUD inserted back in 2002 and weight gain has not been a problem AT ALL!!! I would recommend it to anyone, as you don't have to worry about it for 5 years and it's just about as effective as having your tubes tied AND you can get pregnant right away after you have it taken out.

jillybean720
02-17-2006, 12:31 PM
No, they don't all cause weight gain--they can cause weight gain, but for many people it's just water weight, and for others, it doesn't happen at all. I have been on pills for years and would never blame them for my weight--I was obese long before they came along! And I haven't had any difficulty losing weight because of the pill, and I even switched from one pill to another RIGHT after I started my dieting last year, and it didn't thwart my efforts at all. It all depends on the individual, I think. I've also discussed it with my doctors, and they've all said that while some pills can cause weight gain in most women, there are also a lot of pills out there that are much much less likely to do so.

My suggestion would absolutely be to ask your doctor and not jump to conclusions. Lots of things can make you feel hungry--not eating enough, eating the same things all the time, increasing exercise (amount of time or level of difficulty), stress, lack of nutrients, not eating often enough, unstable blood sugar levels, boredom ;)

Leiacup
02-17-2006, 12:31 PM
Hi tsots!

Congrats on tour weight loss so far!:)

I started using the Depo Provera shots last May and started my weight loss journey in August. I am doing WW. I lost 40 pounds while on the shot. Would have I lost more or more rapidely without the shot? I don't know, but I still lost almost all my weight while on it. I do have hunger periods and PMS type symptoms (bloat, irritability...); I find these symptoms are harder to predict and last longer than before I was on DP. I did not notice if it was related to the time period when I am scheduled for the shot, but thank you for asking the question, I will try to see if there is a correlation :)

Tani
02-17-2006, 12:36 PM
Anecdotally, I've heard a lot more people complain about weight gain while on depo shots than any other form of birth control.

I use the nuva ring and had no trouble losing weight while on it. FYI :)

jillybean720
02-17-2006, 12:37 PM
Oh, something else I just thought about...how long have you been getting the shots? I know with things like pills and patches, they may tend to cause weight gain, but only initially, not with every single pack/cycle. I would think the same would apply to the shot, but I'm no doctor :^:

Angel33
02-17-2006, 01:54 PM
Just a quick comment. I actually just had my annual exam yesterday and I asked my doctor if the pill had something to do with my weight.
She actually explained that everyone is affected differently by the type of birth control that you take. How my body reacts to one method may be different than how your body reacts. She basically said don't generalize the effects of birth control when it comes to weight.
So don't give up. Keep Trying.

tsots
02-17-2006, 04:02 PM
Thanks ladies for all the advice, and suggestions. Its one thing that I am not really familiar. :)
Jillybean - I've been on the shot since my son, which is about 2 years now. I know what you mean about not drawing conclusion. I've lost my weights while I was on the Depo. I heard that some people gain weights with Depo, but it wasn't in my case. Only negative effect with the shot was I didn't have any sex drive. And without the Depo, I got it back. So, I need to make a decision to decide which is better for me. And you're certainly right about the factors that may be causing my hunger. It certainly can be anything, it could be my stress about my classes, and homeworks. Taking care of my son, or lately its my worry about graduating. I am graduating this summer, and I am under pressure for getting a good job. Its little bit different for me, because I am not citizen, so pressure of finding a good job that will sponsor me to change my immigration status... etc
Anyways, ladies, thank you all for taking your times to help me!!!

PhysDom
02-17-2006, 05:32 PM
When I started Depo, my friendly Planned Parenthood nurse said that it causes a lot of people to be hungry... and that leads to weight gain.
Some other forms can effect metabolism, too.
She recommended that if I get hungry, just make sure that I have lots of veggies around to snack on. *s*

ALSO, Depo Provera (the shot) makes it more difficult for your body to absorb calcium, so take a supplement!